Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 13, 2017, 6:28 PM CDT for Franklin County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2017, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 13, 2017, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 90 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:40 PM CDT | TSTM WND DMG | Ottawa, KS | NUMEROUS SMALL TREES AND POWER LINES ARE DOWN THROUGHOUT THE CITY OF OTTAWA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KTOP 132328
SVRTOP
KSC059-140000-
/O.NEW.KTOP.SV.W.0152.170713T2328Z-170714T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
628 PM CDT THU JUL 13 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Franklin County in east central Kansas...
* Until 700 PM CDT
* At 626 PM CDT, a severe thunderstorm was located near Ottawa,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters reported a measured 62 mph wind
gust 7 miles south southeast of Overbrook at 6:11 pm.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ottawa, Centropolis, Pomona, Princeton and Rantoul.
This includes Interstate 35 between mile markers 175 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3846 9507 3839 9518 3839 9520 3858 9551
3867 9551 3874 9539 3874 9527 3865 9506
TIME...MOT...LOC 2326Z 305DEG 29KT 3858 9528
HAIL...<.75IN
WIND...60MPH
$$
271 follow-up statement
093
WWUS53 KTOP 132357
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
657 PM CDT THU JUL 13 2017
KSC059-140005-
/O.EXP.KTOP.SV.W.0152.000000T0000Z-170714T0000Z/
Franklin-
657 PM CDT THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY WILL EXPIRE AT
700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3846 9507 3839 9518 3839 9520 3858 9551
3867 9551 3874 9539 3874 9527 3865 9506
TIME...MOT...LOC 2355Z 305DEG 29KT 3845 9505
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:28 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 13, 3:28 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Topeka KS 328 PM CDT Thu Jul 13 2017 .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jul 13 2017 A broad, quasi-stationary surface low was positioned just northwest of Wichita early this afternoon with an effective warm front/residual outflow boundary hung up along the I-70 corridor. Despite cirrus blowoff from decayed convection in Missouri, a ribbon of CU/stratocu had developed in the vicinity of the boundary around 2pm. Meanwhile, broad 305-310K isentropic lift coupled with a shallow EML around 600 mb has led to repeated rounds of elevated showers from Ottawa to Brown counties over the course of the day. The overall environment for severe weather will be limited to areas near the warm front where MLCAPE values of 2500-3500 J/kg could be found in the warm sector south of I-70. Weak effective shear of less than 20 kts will limit organized storm potential. However, one aspect of this event that should not be overlooked is the potential for landspouts with developing convection during the mid afternoon hours. Modest surface vorticity/convergence in the vicinity of the lifting surface boundary, coupled with 0-3 km CAPE values of 50-100 J/kg, would increase the potential for landspouts along the boundary (the 19Z NST values are around 0.5 to 1). The threat would decrease by 6pm as peak heating wanes. Other threats from any stronger storms would be pockets of larger hail and gusty winds. The heavy rain threat is also another aspect of this event that warrants discussion. PWATs from the 12Z TOP sounding were in the 95th percentile of the climatological spectrum for the day with 700- 500 mixing ratios elevated for this time of year (warm cloud depths are also 14kft). Given the weak steering flow oriented perpendicular to the boundary, there is a threat for pockets of heavy rainfall. However, low to mid level moisture transport is not too strong into the area, meaning that the storms will only be able to realize the locally available moisture. The models have been struggling to latch onto the the placement of the heaviest rainfall overnight, with the synoptic models placing the E-W rain axis closer to the NE/KS border and the CAMs closer to I-70. Given the effects of last night's outflow boundary, have leaned towards the CAMs for precip placement. There may be two rounds of storms this afternoon and tonight, one tied to convective initiation this afternoon and the second around/after midnight with a H500 vort max visible quite prominently on visible satellite over NW Kansas. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jul 13 2017 Residual showers and thunderstorms from the afternoon remain possible overnight, primarily along and southeast of Interstate 35. By this time frontal boundary continues to push southward towards Oklahoma, carrying any slight chances for precipitation along with it. Expansive upper ridging quickly expands eastward for the weekend, with a return of dry conditions through the middle of next week. Temperatures are initially cooler on Saturday with lingering scattered clouds and light winds. Readings are generally in the upper 80s to low 90s in north central KS. Sunday is a few degrees warmer, however factoring in the lower dewpoints heat indices only average in the middle 90s. By Monday into next week heat trends rise with maximum heat indices in the low 100s, especially Tuesday and Wednesday. While too soon for issuance, heat headlines may be considered once again. There are some indications in the extended guidance of the upper ridge flattening with a more southern stream wave moving east into the region. This would bring another round of relief from the heat and thunderstorm chances by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1248 PM CDT Thu Jul 13 2017 VFR conditions are expected through the mid-afternoon today with showers and thunderstorms developing across the area with the best threat along and south of I-70. These storms will continue into the overnight hours before decreasing around sunrise. Winds will generally be from the ENE at 5 to 10 kts with higher gusts around thunderstorms. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Prieto AVIATION...Skow
Hazardous weather outlook, Jul 13, 3:26 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 326 PM CDT Thu Jul 13 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-142030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 326 PM CDT Thu Jul 13 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are likely across the entire outlook area during the late afternoon into Friday morning. Through the early evening, the strongest storms will be capable of large hail and damaging wind gusts. An isolated, weak tornado cannot be ruled out if a severe thunderstorm forms along a boundary. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 13, 4:44 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Topeka KS 444 PM CDT THU JUL 13 2017 KSZ023-024-026-038-039-132215- Wabaunsee-Shawnee-Pottawatomie-Jefferson-Jackson- 444 PM CDT THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...NORTHERN SHAWNEE...NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHERN JACKSON COUNTIES UNTIL 515 PM CDT... At 443 PM CDT, Doppler radar was tracking multiple thunderstorms moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Topeka, Valley Falls, Rossville, St. Marys, Silver Lake, Meriden, Hoyt, Ozawkie, Maple Hill, Mayetta, Delia, Willard, Perry Lake and Grantville. This includes Interstate 70 between mile markers 343 and 355. LAT...LON 3900 9597 3922 9615 3941 9547 3910 9534 TIME...MOT...LOC 2143Z 256DEG 15KT 3917 9562 27
Special weather statement, Jul 13, 4:59 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
459 PM CDT THU JUL 13 2017
KSZ037>039-054-055-132215-
Wabaunsee-Shawnee-Lyon-Osage-Morris-
459 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORRIS...SOUTHWESTERN
SHAWNEE...SOUTHERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHERN LYON
COUNTIES UNTIL 515 PM CDT...
At 459 PM CDT, Doppler radar was tracking multiple thunderstorms
moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Osage City, Council Grove, Eskridge, Dover, Burlingame, Alta Vista,
Harveyville, Allen, Admire, Parkerville, Bushong, Dunlap, Keene and
Council Grove Lake.
This includes Kansas Turnpike between mile markers 139 and 163.
LAT...LON 3881 9667 3904 9590 3858 9581 3852 9658
3852 9660
TIME...MOT...LOC 2159Z 250DEG 16KT 3880 9608
27Special weather statement, Jul 13, 5:10 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
510 PM CDT THU JUL 13 2017
KSZ026-038>040-055-132245-
Wabaunsee-Shawnee-Jefferson-Douglas-Osage-
510 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SHAWNEE...
NORTHERN DOUGLAS...NORTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE
COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking multiple thunderstorms
moving southeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Topeka, Lawrence, Rossville, Oskaloosa, Tecumseh, Richland, Dover,
Silver Lake, Auburn, Perry, McLouth, Meriden, Lecompton, Maple Hill,
Clinton, Willard, Pauline, Williamstown, Perry Lake and Grantville.
This includes the following highways...
Interstate 70 between mile markers 342 and 355.
Kansas Turnpike between mile markers 161 and 205.
LAT...LON 3882 9590 3912 9607 3926 9518 3897 9519
3896 9517 3898 9516 3897 9514 3895 9514
TIME...MOT...LOC 2209Z 331DEG 11KT 3903 9562
27Special weather statement, Jul 13, 5:41 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
541 PM CDT THU JUL 13 2017
KSZ055-132315-
Osage-
541 PM CDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE COUNTY UNTIL 615
PM CDT...
At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlingame, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osage City, Carbondale, Lyndon, Burlingame, Scranton and Pomona Lake.
This includes Kansas Turnpike between mile markers 155 and 165.
LAT...LON 3854 9576 3872 9595 3884 9595 3887 9594
3887 9571 3872 9550 3870 9550
TIME...MOT...LOC 2241Z 318DEG 23KT 3875 9579
27Special weather statement, Jul 13, 5:44 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Topeka KS 544 PM CDT THU JUL 13 2017 KSZ039-040-055-132315- Shawnee-Douglas-Osage- 544 PM CDT THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...WEST CENTRAL DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 615 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Pauline, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Topeka, Carbondale, Richland, Auburn, Pauline and Berryton. This includes Kansas Turnpike between mile markers 167 and 180. LAT...LON 3884 9583 3903 9582 3900 9546 3878 9550 TIME...MOT...LOC 2243Z 281DEG 24KT 3891 9572 27
Special weather statement, Jul 13, 6:11 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Topeka KS 611 PM CDT THU JUL 13 2017 KSZ040-055-056-132345- Douglas-Franklin-Osage- 611 PM CDT THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN... SOUTHWESTERN DOUGLAS AND EAST CENTRAL OSAGE COUNTIES UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near Pomona, moving southeast at 35 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ottawa, Overbrook, Centropolis, Pomona, Quenemo, Princeton, Globe and Pomona Lake. This includes Interstate 35 between mile markers 173 and 195. LAT...LON 3843 9535 3869 9566 3885 9549 3866 9506 TIME...MOT...LOC 2310Z 305DEG 31KT 3866 9542 27
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:53 PM CDT | Special Weather Statement | TOP | Morris | 37 min |
| Jul 13, 3:57 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| Jul 13, 4:26 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
| Jul 13, 4:44 PM CDT | Special Weather Statement | TOP | Shawnee | 31 min |
| Jul 13, 4:59 PM CDT | Special Weather Statement | TOP | Wabaunsee | 16 min |
| Jul 13, 5:10 PM CDT | Special Weather Statement | TOP | Shawnee | 35 min |
| Jul 13, 5:13 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 3 hr |
| Jul 13, 5:41 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| Jul 13, 5:44 PM CDT | Special Weather Statement | TOP | Shawnee | 31 min |
| Jul 13, 6:11 PM CDT | Special Weather Statement | TOP | Franklin | 34 min |
| Jul 13, 6:18 PM CDT | Areal Flood Advisory | TOP | Douglas, Osage, Shawnee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.